Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 11, 2003, 8:18 PM EDT for Cumberland County, Maine. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2003, 8:18 PM EDT (00:18 UTC)
- Expired
- Aug 11, 2003, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Cumberland County, ME
The radar
The Portland,ME radar (KGYX), 5 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 120018 SVRGYX MEC005-120115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 816 PM EDT MON AUG 11 2003 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN SOUTHWEST MAINE * UNTIL 915 PM EDT * AT 811 PM EDT...NEAR GRAY. THIS THUNERSTORM IS MOVING EAST SOUTHEAST TOWARD POWNAL AND FREEPORT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT WIND DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4399 7030 4388 7030 4380 7007 4388 7001
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:43 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 11, 2:43 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 243 PM EDT MON AUG 11 2003 ANOTHER SOUPY DAY WTH DEWPTS IN THE MID 60S TO LOWR 70S AND SPOTTY SHOWRS. THE CDFNT THAT WEVE BEEN WAITING FOR TO CHANGE THE AIRMASS WAS ALONG THE ST LAWRENCE AND TRYING TO MAKE ITS WAY SE. MODELS SWING THE WINDS AROUND TO NW TNGT BUT ANY SHWR FREE WX WL HAVE TO WAIT TIL THE UPR TROF GOES THRU ON WED. THE CDFNT WL PROBABLY BE DELAYED AND CUD BE A FOCUS FOR CONVECTION TMRW. WL BE GOING WITH LKLY POPS FOR TNGT ACRS THE FA AND THEN GRADUALLY LWR THEM FROM NW TO SE. NO REAL CHNG IN AIRMASS WITH THIS SYSTEM...H8 TEMPS REMAIN IN THE TEENS. THE NEXT CDFNT SHOWS MORE PROMISE ON FRI. WL BE DROPPING THE FLD WATCH WTH THIS ISSUANCE. ANY SHWR ACTVTY IN CENTRAL NH SHUD PRODUCE QPF WITHIN LIMITS. .GYX...NIL TEB
Hazardous weather outlook, Aug 11, 4:13 AM EDT, 16 hours 5 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 413 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW HAMPSHIRE THIS AFTERNOON AND TONIGHT. THESE COUNTIES HAVE RECEIVED VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS. THIS ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN THE WATCH AREA. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE WATCH AREA. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:30 PM EDT | Special Marine Warning | GYX | 60 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.